Saturday, November 1, 2014
Dear Doctors, my boyfriend and i have been together for a long time. We`ve talked about having a baby, but we want it to happen on its own. So, with that said, I am on the birth control pill, Ortho-Tri Cyclin Lo, and for a little over 6 months now, we`ve had intercourse somewhere 3-5 times a week without any condoms or protection of any kind. Also, he ejaculates in me every time. We are both in our early 20`s; i`m 22 and he`s 23. We are both VERY healthy and in great shape. We work out 3 days of the week. He drinks Protein Shakes from GNC and Vitamin World, such as 100% Whey. My question is, could that drink mix of protein harm his sperm and cause us to not conceive? Also, from time to time he will take testosterone pills to help with his muscle build. Can you please help me understand why we cannot conceive? Thank You.
Your question is somewhat confusing. You say that you are on birth control pills, but hope to get pregnant. If this is correct, you should stop taking birth control pills if you want to get pregnant.
If you actually stopped birth control pills 6 months ago (which would make more sense), you are still relatively early in your attempt to get pregnant. Although half the people who stopped birth control pills for six months would be pregnant, many more will conceive on their own within the next six months.
The protein shakes should not hurt his sperm or decrease his fertility. Testosterone pills will decrease sperm counts, but this is a temporary effect. He should avoid taking testosterone while you are trying to get pregnant.
If you do not get pregnant after stopping birth control pills for close to a year, you should ask your gynecologist to check to see if your tubes are open and your partner's sperm count to make sure these things are normal.
Thank you for visiting NetWellness.
William W Hurd, MD
Professor of Reproductive Biology
School of Medicine
Case Western Reserve University